Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 142, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 26, 1998, 8:24 PM EDT for Stokes County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 1998, 8:24 PM EDT (00:24 UTC)
- Expired
- May 26, 1998, 9:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Stokes County, NC
The radar
The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 693 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
711 WUUS01 KRNK 270026 RRA SVRRNK NCC169-270100- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 824 PM EDT TUE MAY 26 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STOKES COUNTY IN NORTHWESTERN NORTH CAROLINA. * UNTIL 900 PM EDT. * AT 824 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES EAST SOUTHEAST OF MT AIRY OR 2 MILES WEST NORTHWEST OF DANBURY MOVING EAST NORTHEAST AT 30 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... DILLARD AROUND 835 PM EDT.. PRESTONVILLE AROUND 840 PM EDT.. SANDY RIDGE AROUND 840 PM EDT.. << CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. .END/DOC/JJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:00 PM EDT, 6 hours 24 minutes earlier.
Area forecast discussion, May 26, 2:00 PM EDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 200 PM EDT TUE MAY 26 1998 RECS...FFA FOR SERN WV AND SWRN VA (WEST OF THE BLUE RIDGE). WOULD ALSO CONSIDER SUCH FOR THE NRN MOUNTAINS AND FOOTHILLS OF NC. WHEN WILL THE RAIN EVER STOP? SHORTWAVE APPROACHING TONIGHT AND EARLY WEDNESDAY TO COMBINE WITH VERY SEVERAL H3 JET MAXS TO PRODUCE STRONG SYNOPTIC SCALE FORCING. SURFACE FRONT AND WAVES WILL ALSO ACT TO FOCUS CONVERGENCE ON THE CWA TONIGHT AND WEDNESDAY. STABILITY PARAMETERS INDICATING BEST POTENTIAL FOR STRONG CONVECTION TO REMAIN ACROSS FAR SOUTHERN PART OF THE CWA...BUT THUNDERSTORMS FORMING IN WARM AIR IN TN/KY WILL WORK INTO THE AREA TO EHANCE MORE STRATIFORM RAIN NORTH OF NC BORDER. EVEN WITH LESS INSTABILITY HERE...LIS PROGGED TO BE NEAR OR JUST BELOW ZERO. AFTER WED EVEN SHRA/TSRA...THINGS SHOULD DRY A BIT...BUT THINK LOW CHC POPS STILL WARRANTED FOR THURSDAY WITH MODERATELY HIGH DEWPOINTS AND LIGHT SOUTHEASTERLY LOW LEVEL FLOW INTO THE BLUE RIDGE. MOS TEMPS DONT LOOK TOO BAD...BUT MAY WANT TO STICK CLOSER TO 3 HOURLY TEMPS FOR MAXS ON WEDNESDAY...MAINLY NORTH OF NC/VA BORDER. ROA 59/74/58/84 7+33 LYH 60/74/60/84 7+33 DAN 63/78/62/86 6733 RNK 59/72/57/79 8+33 BLF 59/72/56/78 8833 NOGUEIRA
In the hours before
Special weather statement, May 26, 4:49 PM EDT, 3 hours 35 minutes before
NCZ001>006-018>020-270200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 449 PM EDT TUE MAY 26 1998 ...SEVERE THUNDERSTORM WATCH THIS EVENING FOR NORTHWEST NORTH CAROLINA... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTHWESTERN NORTH CAROLINA EFFECTIVE UNTIL 1000 PM THIS EVENING. THE COUNTIES INCLUDED IN THE BLACKSBURG WEATHER OFFICES AREA OF RESPONSIBILITY ARE: ALLEGHANY...ASHE...CASWELL ...ROCKINGHAM...STOKES...SURRY...WATAUGA...WILKES AND YADKIN. STRONG TO SEVERE THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON IN EASTERN TENNESSEE ARE EXPECTED TO MOVE INTO THE NORTHERN MOUNTAINS EARLY THIS EVENING...AND THEN INTO THE FOOTHILLS AND NORTHWEST PIEDMONT DURING THE EVENING HOURS. THE SEVERE THUNDERSTORM WATCH MEANS THAT THERE IS A POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS WITH THUNDERSTORMS THIS EVENING. IF YOU PLAN TO BE OUTDOORS THIS EVENING... CHECK THE LATEST WEATHER INFORMATION AND KEEP A WEATHER EYE ON THE SKY. BE PREPARED TO SEEK SAFE INDOOR SHELTER IF A STORM APPROACHES OR A WARNING IS ISSUED. JACKSON
Special weather statement, May 26, 4:49 PM EDT, 3 hours 35 minutes before
NCZ001>006-018>020-270200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 449 PM EDT TUE MAY 26 1998 ...SEVERE THUNDERSTORM WATCH THIS EVENING FOR NORTHWEST NORTH CAROLINA... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTHWESTERN NORTH CAROLINA EFFECTIVE UNTIL 1000 PM THIS EVENING. THE COUNTIES INCLUDED IN THE BLACKSBURG WEATHER OFFICES AREA OF RESPONSIBILITY ARE: ALLEGHANY...ASHE...CASWELL ...ROCKINGHAM...STOKES...SURRY...WATAUGA...WILKES AND YADKIN. STRONG TO SEVERE THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON IN EASTERN TENNESSEE ARE EXPECTED TO MOVE INTO THE NORTHERN MOUNTAINS EARLY THIS EVENING...AND THEN INTO THE FOOTHILLS AND NORTHWEST PIEDMONT DURING THE EVENING HOURS. THE SEVERE THUNDERSTORM WATCH MEANS THAT THERE IS A POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS WITH THUNDERSTORMS THIS EVENING. IF YOU PLAN TO BE OUTDOORS THIS EVENING... CHECK THE LATEST WEATHER INFORMATION AND KEEP A WEATHER EYE ON THE SKY. BE PREPARED TO SEEK SAFE INDOOR SHELTER IF A STORM APPROACHES OR A WARNING IS ISSUED. JACKSON
Local storm report, May 26, 8:00 PM EDT, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT TUE MAY 26 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
730 PM YADKINVILLE NC WIND DAMAGE
05/26/98 YADKIN NUMEROUS TREES KNOCKED DOWN
AROUND YADKINVILLE AND EAST.
DOCLocal storm report, May 26, 8:00 PM EDT, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT TUE MAY 26 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
730 PM YADKINVILLE NC WIND DAMAGE
05/26/98 YADKIN NUMEROUS TREES KNOCKED DOWN
AROUND YADKINVILLE AND EAST.
DOCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:51 AM EDT | Tornado Warning | RNK | Stokes | 34 min |
| May 27, 4:21 AM EDT | Tornado Warning | RNK | Rockingham | 49 min |
| May 27, 3:02 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 48 min |
| May 27, 4:45 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 50 min |
| May 27, 5:03 PM EDT | Flash Flood Warning | RNK | Surry | 62 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.